Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

A partition property of simplices in Euclidean space


Authors: P. Frankl and V. Rödl
Journal: J. Amer. Math. Soc. 3 (1990), 1-7
MSC: Primary 52A37; Secondary 05A99
DOI: https://doi.org/10.1090/S0894-0347-1990-1020148-2
MathSciNet review: 1020148
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given the vertex set $ A$ of a nondegenerate simplex in $ {R^d}$, it is shown that for some positive $ \varepsilon = \varepsilon (A)$ and every partition of $ {R^n}$ into fewer than $ {(1 + \varepsilon )^n}$ parts, one of the parts must contain a set congruent to $ A$. This solves a fifteen-year-old problem of Erdös et al. [E].


References [Enhancements On Off] (What's this?)

  • [E] P. Erdös, R. L. Graham, P. Montgomery, B. L. Rothschild, J. Spencer, and E. Straus, Euclidean Ramsey theorems. I, J. Combin. Theory Ser. A 14 (1973), 341-363; Euclidean Ramsey theorems. II, III, Infinite and Finite Sets (A. Hajnal, R. Rado, and V. T. Sós, eds.), North-Holland, Amsterdam, 1975, pp. 529-557 and 559-583. MR 0316277 (47:4825)
  • [FR1] P. Frankl and V. Rödl, All triangles are Ramsey, Trans. Amer. Math. Soc. 297 (1986), 777-779. MR 854099 (88d:05018)
  • [FR2] -, Forbidden intersections, Trans. Amer. Math. Soc. 300 (1987), 259-286. MR 871675 (88m:05003)
  • [FRo] P. Frankl and I. G. Rosenberg, A finite set intersection theorem, European J. Combin. 2 (1981), 127-129. MR 622077 (82j:05002)
  • [FW] P. Frankl and R. M. Wilson, Intersection theorems with geometric consequences, Combinatorica 1 (1981), 357-368. MR 647986 (84g:05085)
  • [G1] R. L. Graham, Old and new Euclidean Ramsey theorems, discrete geometry and convexity, Ann. New York Acad. Sci. 440 (1985), 20-30. MR 809188 (87b:05021)
  • [G2] -, Rudiments of Ramsey theory, CBMS Regional Conf. Ser. in Math., no. 45, Amer. Math. Soc., Providence, RI, 1981. MR 608630 (82j:05018)
  • [R] V. Rödl, On a problem in combinatorial geometry, Discrete Math. 45 (1983), 129-131. MR 700858 (84m:05029)
  • [S] I. J. Schönberg, Metric spaces and positive definite functions, Trans. Amer. Math. Soc. 44 (1938), 522-536. MR 1501980

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 52A37, 05A99

Retrieve articles in all journals with MSC: 52A37, 05A99


Additional Information

DOI: https://doi.org/10.1090/S0894-0347-1990-1020148-2
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society